After administration of the vaccines Vaxzevria and Covishield against COVID-19, an adverse event called thrombosis with thrombocytopenia syndrome (TTS) was reported. This syndrome is associated with unusual and severe blood coagulation disorders accompanied by a low platelet count.
The biological mechanism of TTS development has not yet been fully studied. Given this, analytical reviews of TTS cases and related studies should include all vaccines built on adenoviral vector platforms.
Taking into account the latest data, the risk of developing TTS following the Vaxzevria and Covishield vaccines is very low. The data presented indicate that this risk is approximately 4 cases per 1 million vaccinated (1 case per 250 000 in the United Kingdom). In European Union countries, this figure is approximately 1 case per 100 000 vaccinated.
Work is currently under way to study the risk factors for the development of TTS. Individual researchers have analyzed the incidence of new TTS cases by age. The Global Advisory Committee on Vaccine Safety (GACVS) supports further research to identify age-related risk, since the available data on the risk of developing TTS in young adults require more in-depth analysis. As for gender dependence, it is known that more cases have been reported among vaccinated women. It should be noted that a characteristic feature of TTS is signs of thrombosis with a specific localization, namely the brain and the abdominal cavity.
Clinicians should pay particular attention to the occurrence of any new, persistent headache or symptoms such as severe abdominal pain or shortness of breath arising within 4-20 days after administration of adenoviral vector vaccines for the prevention of COVID-19.
The GCCBH considers that clinicians should strongly offer laboratory tests to determine platelet counts and use imaging methods when examining patients with clinical signs of thrombosis. In addition, clinicians should take into account that administering heparin in TTS may be dangerous, and alternative treatment regimens should be considered, including products such as immunoglobulins and anticoagulants (EXCLUDING HEPARIN).
The existence of geographical differences in the risk of developing similar manifestations of thrombosis cannot be ruled out. In this regard, it is important in all countries to monitor potential cases of TTS after vaccination for the prevention of COVID-19, and to analyze, register and investigate all cases of TTS. It is also necessary to assess such cases where there are signs of thrombosis together with thrombocytopenia, taking into account the timing of their onset after vaccination.
More detailed information on the results of the review of TTS by regulatory agencies worldwide, and on manifestations in the post-vaccination period that allow TTS to be suspected, etc., was published at https://www.dec.gov.ua/ua/main in the "latest news" section
The State Expert Center of the Ministry of Health of Ukraine draws the attention of healthcare professionals and patients to the risk of thrombosis associated with thrombocytopenia after vaccination with the AstraZeneca COVID-19 vaccine
*The information is provided from data received from the WHO Global Advisory Committee on Vaccine Safety. The full text of the document, which is also available for download, can be found here